MAUDE Adverse Event Report: US SURGICAL PUERTO RICO EEA; STAPLE, IMPLANTABLE

US SURGICAL PUERTO RICO EEA; STAPLE, IMPLANTABLE
Model Number EEAXL33
Medical Device Problem Codes Entrapment of Device (1212); Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, when performing anastomosis of the rectum to colon during a laparoscopic lower anterior resection, the surgical assistant was unable to remove the device from the anus.The device was caught on tissue.The device was pushed slightly into the rectum to check if it would dislodge, but it did not.The wing nut on the back of the device was half turned to see if that would help.When the device was rotated and pushed again, the anvil disengaged from the device and fell into the rectum.The surgeon inserted a snap to try grabbing the anvil to retrieve and maneuver it out of the anus.The anastomosis was low enough that the snap was able to grab the anvil.When the surgeon looked at the anvil, it tilted, but it did not tilt all the way as it usually does.The surgeon confirmed that the assistant surgeon turned four half turns in the counterclockwise direction.There was no patient injury.
 
Additional Manufacturer Narrative
Evaluation summary: post market vigilance (pmv) led an evaluation of one device.The visual inspection of the staple guide noted the instrument was fully applied.The anvil of the instrument was observed to be tilted and separated from the instrument.A shallow knife impression was observed along the cutline impression in the cutting ring/mylar cover and nicks on the knife blade.Functionally, the device was applied over the appropriate test media producing acceptable results.The knife cut the test media cleanly and completely, despite the noted knife blade damage.An anvil retention test was performed with an acceptable result.Records from each manufacturing lot are thoroughly reviewed to ensure that products are released meeting all quality release specifications at the time of manufacture.Replication of unable to remove the device reported condition may occur if the instrument handle compression is not completed or if the instrument is applied against an excessive amount of tissue during the clinical application.Also, the instructions for use of this product states: when firing the stapler, make sure to fully squeeze the instrument handle until the metal underside of the handle contacts the stapler body to the fullest extent.Partial or incomplete handle squeezes may result in unacceptable staple formation and/or incomplete knife cut.The root cause of the observed damage was due to the product not being used as indicated which caused or contributed to the reported condition.No further actions have been deemed necessary at this time.If information is provided in the future, a supplemental report will be issued.

Brand Name
EEA
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
US SURGICAL PUERTO RICO
201 sabanetas industrial park
ponce PR 00716 4401
MDR Report Key9700424
Report Number2647580-2020-00563
Device Sequence Number19252770
Product Code GDW
UDI-Device Identifier10884523006179
UDI-Public10884523006179
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K062850
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2023
Device Model NumberEEAXL33
Device Catalogue NumberEEAXL33
Device Lot NumberP8E1144KX
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/17/2020
Initial Date Received by Manufacturer 01/29/2020
Supplement Date Received by Manufacturer05/11/2020
Initial Report FDA Received Date02/12/2020
Supplement Report FDA Received Date05/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1